Algebraic & Geometric Topology

Gravitational anomaly cancellation and modular invariance

Fei Han and Kefeng Liu

Full-text: Open access


In this paper, by combining modular forms and characteristic forms, we obtain general anomaly cancellation formulas of any dimension. For (4k+2)–dimensional manifolds, our results include the gravitational anomaly cancellation formulas of Alvarez-Gaumé and Witten in dimensions 2, 6 and 10 [Nuclear Phys. B 234(2) (1984) 269–330] as special cases. In dimension 4k+1, we derive anomaly cancellation formulas for index gerbes. In dimension 4k+3, we obtain certain results about eta invariants, which are interesting in spectral geometry.

Article information

Algebr. Geom. Topol., Volume 14, Number 1 (2014), 91-113.

Received: 14 May 2013
Revised: 6 June 2013
Accepted: 18 June 2013
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53C27: Spin and Spin$^c$ geometry 53C80: Applications to physics

gravitational anomaly cancellation modular invariance


Han, Fei; Liu, Kefeng. Gravitational anomaly cancellation and modular invariance. Algebr. Geom. Topol. 14 (2014), no. 1, 91--113. doi:10.2140/agt.2014.14.91.

Export citation


  • L Alvarez-Gaumé, E Witten, Gravitational anomalies, Nuclear Phys. B 234 (1984) 269–330
  • O Alvarez, I M Singer, B Zumino, Gravitational anomalies and the family's index theorem, Comm. Math. Phys. 96 (1984) 409–417
  • M F Atiyah, $K$–theory, W A Benjamin, New York (1967)
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry, I, Math. Proc. Cambridge Philos. Soc. 77 (1975) 43–69
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry, II, Math. Proc. Cambridge Philos. Soc. 78 (1975) 405–432
  • M F Atiyah, V K Patodi, I M Singer, Spectral asymmetry and Riemannian geometry, III, Math. Proc. Cambridge Philos. Soc. 79 (1976) 71–99
  • M F Atiyah, I M Singer, Dirac operators coupled to vector potentials, Proc. Nat. Acad. Sci. U.S.A. 81 (1984) 2597–2600
  • N Berline, E Getzler, M Vergne, Heat kernels and Dirac operators, Grundl. Math. Wissen. 298, Springer, Berlin (1992)
  • J-M Bismut, The Atiyah–Singer index theorem for families of Dirac operators: Two heat equation proofs, Invent. Math. 83 (1985) 91–151
  • J-M Bismut, D S Freed, The analysis of elliptic families, I: Metrics and connections on determinant bundles, Comm. Math. Phys. 106 (1986) 159–176
  • J-M Bismut, D S Freed, The analysis of elliptic families, II: Dirac operators, eta invariants, and the holonomy theorem, Comm. Math. Phys. 107 (1986) 103–163
  • K Chandrasekharan, Elliptic functions, Grundl. Math. Wissen. 281, Springer, Berlin (1985)
  • D-E Diaconescu, G Moore, E Witten, $E_8$ gauge theory, and a derivation of $K$–theory from M–theory, Adv. Theor. Math. Phys. 6 (2002) 1031–1134
  • L D Faddeev, Operator anomaly for the Gauss law, Phys. Lett. B 145 (1984) 81–84
  • D S Freed, ${\bf Z}/k$–manifolds and families of Dirac operators, Invent. Math. 92 (1988) 243–254
  • F Hirzebruch, Topological methods in algebraic geometry, 3rd edition, Grundl. Math. Wissen. 131, Springer, New York (1966)
  • F Hirzebruch, T Berger, R Jung, Manifolds and modular forms, Aspects of Mathematics 20, Friedr. Vieweg & Sohn, Braunschweig (1992)
  • P S Landweber, Elliptic cohomology and modular forms, from: “Elliptic curves and modular forms in algebraic topology”, (P S Landweber, editor), Lecture Notes in Math. 1326, Springer, Berlin (1988) 55–68
  • K Liu, Modular invariance and characteristic numbers, Comm. Math. Phys. 174 (1995) 29–42
  • K Liu, Modular forms and topology, from: “Moonshine, the Monster, and related topics”, (C Dong, G Mason, editors), Contemp. Math. 193, Amer. Math. Soc. (1996) 237–262
  • J Lott, Higher-degree analogs of the determinant line bundle, Comm. Math. Phys. 230 (2002) 41–69
  • X Ma, W Zhang, Eta-invariants, torsion forms and flat vector bundles, Math. Ann. 340 (2008) 569–624
  • D Quillen, Determinants of Cauchy–Riemann operators on Riemann surfaces, Funktsional. Anal. i Prilozhen. 19 (1985) 37–41, 96
  • E Witten, Global gravitational anomalies, Comm. Math. Phys. 100 (1985) 197–229
  • W Zhang, Lectures on Chern–Weil theory and Witten deformations, Nankai Tracts in Mathematics 4, World Scientific Publishing Co., River Edge, NJ (2001)